Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 123, NWS Pueblo, CO

August 16, 1997Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 1997, 4:35 PM MDT for Otero County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 4:35 PM MDT (22:35 UTC)
Expired
Aug 16, 1997, 5:35 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

The radar

The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 162235 RRA
SVRPUB
COC089-162335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
435 PM MDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 535 PM MDT
 
* SOME LOCATIONS AFFECTED
  OVER OPEN COUNTRY ALONG HIGHWAY 350 IN SOUTHWEST OTERO COUNTY

* AT 434 PM MDT RADAR SHOWED A SEVERE STORM 18 MILES SOUTHWEST OF LA
  JUNTA OR 3 MILES SOUTHWEST OF TIMPAS MOVING EAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:28 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 16, 2:28 PM MDT, 2 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT SAT AUG 16 1997

WILL KEEP THIS VERY SHORT AS BUSY WITH ACTIVE WEATHER AND HAVE
NOT BEEN ABLE TO DELVE INTO MODELS.

WILL PAINT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE
CWA...MAINLY DURING EVENING WITH TEMPERATURES SOME 2 TO 5F COOLER
THAN SEEN SATURDAY MORNING.

"7"

In the hours before

Special weather statement, Aug 16, 11:30 AM MDT, 5 hours 5 minutes before
COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SAT AUG 16 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
MOUNTAINS THIS AFTERNOON AND EVENING.  SPOTTER ACTIVATION WILL NOT BE
NECESSARY.
Special weather statement, Aug 16, 12:41 PM MDT, 3 hours 54 minutes before
COZ071-072-161945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1241 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORMS DEVELOPING IN EASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE ALONG HIGHWAY 94 BETWEEN
THE COMMUNITIES OF ELLICOTT AND RUSH THROUGH 130 PM MDT.

AT 1240 PM MDT PUEBLO DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5
MILES NORTHWEST OF YODER...NEAR ELLICOTT AND 2 MILES NORTH OF RUSH.
THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND BRIEF
HEAVY RAINFALL.

7
Special weather statement, Aug 16, 3:04 PM MDT, 1 hour 31 minutes before
COZ071-072-162210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT SAT AUG 16 1997

...THUNDERSTORMS...SOME STRONG DEVELOPING OVER NORTHERN EL PASO
COUNTY...

THUNDERSTORMS...SOME STRONG ARE EXPECTED TO MOVE ACROSS PORTIONS OF
NORTHERN EL PASO COUNTY THROUGH 400 PM MDT.  AT 303 PM MDT PUEBLO
DOPPLER RADAR INDICATED THUNDERSTORMS FROM 3 MILES NORTHEAST OF GREEN
MOUNTAIN FALLS TO 4 MILES SOUTHEAST OF MONUMENT TO 6 MILES NORTH OF
PEYTON.

THE STRONGEST THUNDERSTORMS WERE 10 MILES NORTH OF DOWNTOWN
COLORADO SPRINGS AND 10 MILES NORTH OF PEYTON.

THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF
HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

7
Special weather statement, Aug 16, 3:23 PM MDT, 1 hour 12 minutes before
COZ073-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT SAT AUG 16 1997

...THUNDERSTORMS...SOME STRONG...DEVELOPING OVER PORTIONS OF PUEBLO
COUNTY...

THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO MOVE ACROSS PORTIONS
OF PUEBLO COUNTY THROUGH 430 PM MDT.  AT 322 PM MDT PUEBLO DOPPLER
RADAR INDICATED STRONG THUNDERSTORMS 12 MILES NORTHEAST AND 30
MILES SOUTHEAST OF DOWNTOWN PUEBLO.

THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND BRIEF
HEAVY RAINFALL.

7
Special weather statement, Aug 16, 4:16 PM MDT, 19 minutes before
COZ071-072-162320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT SAT AUG 16 1997

...THUNDERSTORMS...SOME STRONG...DEVELOPING OVER PORTIONS OF EL PASO
COUNTY...

THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO MOVE ACROSS PORTIONS
OF EL PASO COUNTY THROUGH 515 PM MDT.  AT 415 PM MDT PUEBLO DOPPLER
RADAR INDICATED STRONG THUNDERSTORMS 6 MILES EAST-NORTHEAST AND 15
MILES EAST-NORTHEAST OF DOWNTOWN COLORADO SPRINGS.  ANOTHER STRONG
THUNDERSTORM WAS 5 MILES SOUTH OF CALHAN.

THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND BRIEF
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Aug 16, 4:24 PM MDT, 11 minutes before
COZ076-162325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
424 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORM DEVELOPING OVER SOUTHERN OTERO COUNTY...

A STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS OPEN COUNTRY OF
SOUTHWEST OTERO COUNTY THROUGH 500 PM MDT.

AT 424 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
20 MILES SOUTHWEST OF LA JUNTA.

THIS THUNDERSTORM WAS MOVING TO THE EAST AT 15 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:04 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Aug 16, 3:40 PM MDTSevere Thunderstorm WarningPUBPueblo60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.